1:1 Flecainide associated flutter

Tracing
N° 61
Patient
67-year-old woman, hypertensive treated with flecainide for paroxysmal atrial fibrillation; palpitations with lipothymia; recording of this tracing at entry;
Flecainide associated flutter
Comments

The electrophysiological properties of the atrioventricular node (decremental conduction) normally allows filtering the rapid atrial activation observed during a common flutter with the onset of a protective atrioventricular conduction block (2:1, 3:1, etc.). However, in some patients, a 1:1 conduction of the atrial impulses to the ventricles may cause syncope, collapse or sudden death, and is a life-threatening emergency.

Class IC antiarrhythmic drugs are frequently used in the treatment of atrial fibrillation, and their administration is not without risk. Indeed, a 1:1 conduction flutter can occur in the absence of any medical treatment but occurs preferentially in patients treated with flecainide, propafenone or, more rarely today, quinidine (quinidine flutter concept). Flecainide significantly increases the conduction velocities of the atrial tissue and thus slows the atrial flutter rate. In parallel, the effects on the prolongation of atrioventricular node refractory periods are nil or modest. There may even be a vagolytic effect of flecainide leading to improved atrioventricular conduction. Consequently, the prolongation of the atrial reentry cycle and the slowing of the atrial flutter rate without a depressive effect on atrioventricular conduction can facilitate the ventricular conduction of each atrial impulse (1:1). Exercise or exertion (which is accompanied by a reduction of the nodal refractory period) can also promote its occurrence. Patients with short PR (reflecting good intrinsic atrioventricular conduction) are the patients most at risk.

The electrocardiographic diagnosis is sometimes very challenging, but should be discussed in all patients receiving class Ic antiarrhythmic treatment in the presence of narrow QRS or wide QRS tachycardia. Rapid ventricular activity conceals atrial activation characteristic of the common flutter. Performing vagal maneuvers sometimes allows to block atrioventricular conduction and highlight the characteristic sawtooth pattern. The QRS complexes can be prolonged during tachycardia thus rendering differential diagnosis with ventricular tachycardia difficult. In patients receiving class Ic antiarrhythmic therapy, the width of the QRS is dependent on heart rate. Indeed, the level of the blockade of the sodium channels caused by these drugs is proportional to the increase in rate. For a low rate, the block is moderate and the QRS is narrow. On the other hand, for ventricular rates exceeding 200 bpm, it is not unusual to observe extremely wide QRS and an "atypical" morphology. The use of this type of medication, therefore, completely changes the analysis of the tachycardia tracing with the impossibility of using the usual criteria regarding the QRS pattern to differentiate ventricular tachycardias from supraventricular tachycardias.

This type of tachycardia is a life-threatening emergency given the risk of arrhythmia degenerating into ventricular fibrillation. Hemodynamic instability may justify performing emergency cardioversion with brief sedation to restore sinus rhythm. If the arrhythmia is well supported, rapid-acting beta-blocker therapy may be proposed to slow atrioventricular conduction. This type of complication illustrates the limitations and risks associated with the use of class Ic antiarrhythmic therapy in single-therapy and supports the systematic combination with negative dromotropic therapy to slow atrioventricular conduction (beta-blockers, calcium channel blockers). Some cases of inefficient combinations (Ic + beta-blocker) have however been described possibly in relation to an insufficient dosage. 

Epigraph
A wide QRS tachycardia in a patient receiving class Ic antiarrhythmic treatment should trigger the diagnosis of 1:1 flutter. The electrical pattern of this rhythm disorder is difficult to differentiate from that of a ventricular tachycardia with very wide QRS complexes of atypical morphology and an atrial activity that is often problematic to identify.
Flecainide associated flutter
Flecainide associated flutter